A recent report published in the New England Journal of Medicine describes the case of a 57-year-old male patient who developed skin hyperpigmentation following chemotherapy that included fluorouracil.
The patient was being treated for stage 3b colon cancer. He had received 2 cycles of leucovorin, fluorouracil, and oxaliplatin (FOLFOX) after which he noticed a progressive darkening of his palms. The hyperpigmentation continued to worsen after the third cycle of treatment and a decision was made to discontinue chemotherapy as he had also developed grade 4 neutropenia and grade 3 fatigue. The hyperpigmentation resolved 2 months following discontinuation of treatment.
According to the product labeling, fluorouracil can cause palmar-plantar erythrodysesthesia, also known as hand-foot syndrome. Symptoms of hand-foot syndrome include a tingling sensation, pain, swelling, and erythema with tenderness, and desquamation on the hands and soles of the feet. In this patient, the authors reported that the darkening of his palms was not associated with redness, scaling or pain and that the plantar aspects of his feet were observed to be minimally affected.
Fluorouracil, a nucleoside metabolic inhibitor, is indicated for the treatment of patients with adenocarcinoma of the colon and rectum, adenocarcinoma of the breast, gastric adenocarcinoma, and pancreatic adenocarcinoma.
For more information visit nejm.org.
This article originally appeared on MPR